Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advances in Geometry

Managing Editor: Grundhöfer, Theo / Joswig, Michael

Editorial Board: Bamberg, John / Bannai, Eiichi / Cavalieri, Renzo / Coskun, Izzet / Duzaar, Frank / Eberlein, Patrick / Gentili, Graziano / Henk, Martin / Kantor, William M. / Korchmaros, Gabor / Kreuzer, Alexander / Lagarias, Jeffrey C. / Leistner, Thomas / Löwen, Rainer / Ono, Kaoru / Ratcliffe, John G. / Scheiderer, Claus / Van Maldeghem, Hendrik / Weintraub, Steven H. / Weiss, Richard

IMPACT FACTOR 2018: 0.789

CiteScore 2018: 0.73

SCImago Journal Rank (SJR) 2018: 0.329
Source Normalized Impact per Paper (SNIP) 2018: 0.908

Mathematical Citation Quotient (MCQ) 2018: 0.53

See all formats and pricing
More options …
Volume 19, Issue 4


Affine-compact functors

Joseph Gubeladze
  • Corresponding author
  • Department of Mathematics, San Francisco State University, 1600 Holloway Ave., San Francisco, CA 94132, USA
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2019-06-23 | DOI: https://doi.org/10.1515/advgeom-2019-0004


Several well known polytopal constructions are examined from the functorial point of view. A naive analogy between the Billera–Sturmfels fiber polytope and the abelian kernel is disproved by an infinite explicit series of polytopes. A correct functorial formula is provided in terms of an affine-compact substitute of the abelian kernel. The dual cokernel object is almost always the natural affine projection. The Mond–Smith–van Straten space of sandwiched simplices, useful in stochastic factorizations, leads to a different kind of affine-compact functors and new challenges in polytope theory.

Keywords: Polytope; fiber polytope; compact set; convex set; affine map; Minkowski sum; representable functor; affine-compact kernel; sandwiched simplices

MSC 2010: Primary 18B30; 52B11; Secondary 52A07; 52A25


  • [1]

    M. Bakuradze, A. Gamkrelidze, J. Gubeladze, Affine hom-complexes. Port. Math. 73 (2016), 183–205. MR3548621 Zbl 1353.52009CrossrefGoogle Scholar

  • [2]

    H. J. Baues, G. Wirsching, Cohomology of small categories. J. Pure Appl. Algebra 38 (1985), 187–211. MR814176 Zbl 0587.18006CrossrefGoogle Scholar

  • [3]

    L. J. Billera, B. Sturmfels, Fiber polytopes. Ann. of Math. (2) 135 (1992), 527–549. MR1166643 Zbl 0762.52003CrossrefGoogle Scholar

  • [4]

    J. Bochnak, M. Coste, M.-F. Roy, Géométrie algébrique réelle. Springer 1987. MR949442 Zbl 0633.14016Google Scholar

  • [5]

    T. Bogart, M. Contois, J. Gubeladze, Hom-polytopes. Math. Z. 273 (2013), 1267–1296. MR3030699 Zbl 1264.52010CrossrefWeb of ScienceGoogle Scholar

  • [6]

    W. Bruns, J. Gubeladze, Polytopes, rings, and K-theory. Springer 2009. MR2508056 Zbl 1168.13001Google Scholar

  • [7]

    R. Connelly, Rigidity. In: Handbook of convex geometry, Vol. A, B, 223–271, North-Holland 1993. MR1242981 Zbl 0788.52001Google Scholar

  • [8]

    J. A. De Loera, J. Rambau, F. Santos, Triangulations, volume 25 of Algorithms and Computation in Mathematics. Springer 2010. MR2743368 Zbl 1207.52002Web of ScienceGoogle Scholar

  • [9]

    I. M. Gel’ fand, A. V. Zelevinskiĭ, M. M. Kapranov, Newton polyhedra of principal A-determinants. Dokl. Akad. Nauk SSSR 308 (1989), 20–23. MR1020882 Zbl 0742.14042Google Scholar

  • [10]

    J. Gubeladze, J. Love, Vertex maps between △, ◻, and ◊. Geom. Dedicata 176 (2015), 375–399. MR3347587 Zbl 1319.52018Google Scholar

  • [11]

    G. M. Kelly, Basic concepts of enriched category theory. Cambridge Univ. Press 1982. MR651714 Zbl 0478.18005Google Scholar

  • [12]

    S. Mac Lane, Categories for the working mathematician. Springer 1998. MR1712872 Zbl 0906.18001Google Scholar

  • [13]

    D. Mond, J. Smith, D. van Straten, Stochastic factorizations, sandwiched simplices and the topology of the space of explanations. R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci. 459 (2003), 2821–2845. MR2015992 Zbl 1051.60076CrossrefGoogle Scholar

  • [14]

    A. H. Stone, Inverse limits of compact spaces. General Topology Appl. 10 (1979), 203–211. MR527845 Zbl 0435.54008CrossrefGoogle Scholar

  • [15]

    L. Valby, A category of polytopes. Bachelor thesis, Reed College 2006. http://people.reed.edu/~davidp/homepage/students/valby.pdf

  • [16]

    M. Velasco, Linearization functors on real convex sets. SIAM J. Optim. 25 (2015), 1–27. MR3296629 Zbl 1370.90266CrossrefWeb of ScienceGoogle Scholar

  • [17]

    G. M. Ziegler, Lectures on polytopes. Springer 1995. MR1311028 Zbl 0823.52002Google Scholar

About the article

Received: 2016-11-24

Revised: 2018-04-03

Published Online: 2019-06-23

Published in Print: 2019-10-25

Communicated by: M. Joswig

Funding: Supported by U.S. NSF grant DMS 1301487 and Georgian NSF grant DI/16/5-103/12.

Citation Information: Advances in Geometry, Volume 19, Issue 4, Pages 487–504, ISSN (Online) 1615-7168, ISSN (Print) 1615-715X, DOI: https://doi.org/10.1515/advgeom-2019-0004.

Export Citation

© 2019 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in